Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Apr, 1958, Volume 26, Issue 2

A Probabilistic Theory of Utility<193:APTOU>2.0.CO;2-7
p. 193-224

R. Duncan Luce

A model for choices among uncertain alternatives is developed in which preference between pure alternatives and likelihood judgments between events areassumed to be independent probabilistic processes. It is, in some respects, a probabilistic version of utility models of the von Neumann-Morgenstern type. Certain plausible notions about subjective probability are shown to imply a very simple discrimination function between events in which the probability of choice depends only upon differences of subjective probabilities. Similarly, the expected utility hypothesis is shown to imply that preference discrimination depends upon utility differences, and the form of that discrimination function is determined. Questions of empirical verification are discussed.

Log In To View Full Content

Journal News